1 >>Upon hearing that he has acute pericarditis, the patient asks how he could have contracted the disease. The best response is: ?
- (A) The upper respiratory viral infection that you experienced a couple of weeks ago could have led to acute pericarditis.
- (B) It is a genetic condition that you received from your father.
- (C) It is a genetic condition that you received from your mother.
- (D) It is the weakening of the left side of your heart.
2 >>A patient is diagnosed with Bell’s palsy and has signs of unilateral facial paralysis and is unable to close his right eye. What eye care is required? ?
- (A) The patient will need to instill artificial teardrops and use an eye patch.
- (B) None, since the symptoms will go away in a few weeks.
- (C) Increase fluid intake to prevent dryness of the eye.
- (D) Wear sunglasses.
3 >>When assessing the patient, you notice that there is contraction of his facial muscle after tapping the facial nerve anterior to his ear. This is a sign of: ?
- (A) hyponatremia.
- (B) hypokalemia.
- (C) hypomagnesemia.
- (D) hypocalcemia.
4 >>Apatient with a history of asthma is scheduled for an appendectomy. Because of her asthma, you would include as part of the preoperative teaching the need to perform postoperatively: ?
- (A) coughing and deep breathing exercises.
- (B) leg exercises.
- (C) wound dressing changes.
- (D) all of these.
5 >>You are caring for a patient who has had a transurethral resection of the prostate for benign prostatic hypertrophy. There is continuous bladder irrigation set-up. You would notify the physician if you noted: ?
- (A) any signs of hematuria.
- (B) a change from clear red output to thicker, bright red output.
- (C) a decrease in the amount of blood in the urine.
- (D) the development of uremic pruritis.
6 >>Mary tells you that she has an undiagnosed case of hypothyroidism. What symptoms would you expect her to present? ?
- (A) Polydipsia and polyphagia.
- (B) Fatigue and cold intolerance.
- (C) Weight loss and hyperglycemia.
- (D) Tachycardia and diarrhea.
7 >>The patient asks when she should take bisphosphonate medications for treatment of osteoporosis. You tell her: ?
- (A) on a full stomach.
- (B) just before getting into bed.
- (C) first thing in the morning on an empty stomach with a full glass of water, 30 to 60 minutes before eating, and without lying down.
- (D) with an acidic liquid such as orange juice.
8 >>While you are talking with the patient she becomes confused and begins slurring her words. What would you expect the physician to do? ?
- (A) Assess if the patient had an ischemic or hemorrhagic CVS.
- (B) Administer TPA since this is within three hours of the CVA.
- (C) Tell the patient to go home, get rest, and to call the physician in the morning if the symptoms continue.
- (D) Admit the patient and place her on bed rest.
9 >>The patient experiences sudden pain in his right calf while sitting at home. He is diagnosed with deep vein thrombosis (DVT). The first intervention is to: ?
- (A) apply ice packs to the affected area every 4 to 6 hours.
- (B) increase dietary intake of foods rich in vitamin K.
- (D) use intermittent warm soaks of the affected area.
10 >>A 55-year-old smoker who is normally in good health reports having had a bad cough for the past three weeks. He does not have crackles, rhonchi, and discolored, blood-tinged sputum. What would you expect his physician to rule out? ?
- (A) Asthma.
- (B) Pneumonia.
- (C) The flu.
- (D) Lung cancer.
11 >>An elderly patient with chronic arthritis asks you for suggestions for pain relief. You advise ?
- (A) increasing caffeine.
- (B) marijuana.
- (C) decreasing caffeine.
- (D) guided imagery.
12 >>A mother is concerned about her teenaged son who is depressed and irritable. His school teachers have called, concerned about his declining grades. You would ask: ?
- (A) if you can recommend a psychiatrist.
- (B) if he has a fever.
- (C) about any family history of substance use disorders.
- (D) about any allergies.
13 >>On the first postoperative day after a fractured femur, the patient is resting quietly, watching TV. Your nursing interventions would include: ?
- (A) asking the patient what their pain level is on a scale of 1 to 10.
- (B) administering an ordered dose of opioid.
- (C) encouraging ambulation.
- (D) telling the next shift nurse not to give any pain medication.
14 >>Your postdischarge instructions for a 65-year-old male with peripheral neuropathy from diabetes would include: ?
- (A) Walk barefoot to increase the stimulation.
- (B) Wear socks and shoes.
- (C) Check feet weekly for wounds.
- (D) Soak feet in hot water daily.
15 >>A two-day postoperative right-below-the-knee amputation patient complains of severe right foot pain. Your appropriate nursing response would be to: ?
- (A) refer the patient to psychiatry.
- (B) explain to the patient the pain is not real because the foot is not there.
- (C) medicate the patient for pain.
- (D) encourage guided imagery or another diversion technique.
16 >>It would not be unusual for a patient with chronic pain to be taking: ?
- (A) tricyclic antidepressants.
- (B) antibiotics.
- (C) antidiabetic medications.
- (D) hypertensive medications.
17 >>An elderly patient has a two-year history of back pain from arthritis. You would encourage: ?
- (A) lifestyle modification and NSAIDs.
- (B) use of narcotics for pain management.
- (C) diagnostic tests.
- (D) vigorous physical therapy.
18 >>Prior to giving a requested pain medication, you would: ?
- (A) wait longer; the patient did not appear to be uncomfortable.
- (B) administer after the family left.
- (C) assess the vital signs.
- (D) call the doctor.
19 >>The most appropriate assessment of the efficacy of administered pain medication would be: ?
- (A) The nurses visual assessment.
- (B) Changes in blood pressure, pulse, and respiratory rate.
- (C) The nurse’s verbal assessment.
- (D) The patient’s perception measured on a pain scale.
20 >>You are caring for a patient who borrowed pain medication from a friend at a beauty salon. She seems to be experiencing side effects of the medication. Your most appropriate response would be: ?
- (A) Stop the medication and call the friend’s practitioner.
- (B) Continue the medication if pain relief is adequate.
- (C) Instruct the patient as to the proper use of the medication.
- (D) Take the medication with milk.